Louisiana, 2008Hail and Damaging Winds in Louisiana, August 2, 2008
August 2, 2008 · NWS SHV · 16 events in 4 counties and zones
A shortwave trough dove southeast and interacted with a very unstable |airmass to result in strong to severe thunderstorms, mainly across |southern Arkansas and northeastern Louisiana. The most extensive |damage occurred around the city of Ruston, Louisiana, where numerous trees and powerlines were blown down.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A shortwave trough dove southeast and interacted with a very unstable |airmass to result in strong to severe thunderstorms, mainly across |southern Arkansas and northeastern Louisiana. The most extensive |damage occurred around the city of Ruston, Louisiana, where numerous trees and powerlines were blown down. Several reports of nickel- to |golfball-sized hail were received in and around Ruston.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 2, 2:25 PM CST, 2 hours 20 minutes earlier.
Area forecast discussion, Aug 2, 2:25 PM CST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
325 PM CDT SAT AUG 2 2008
.DISCUSSION...
HIGH PRESSURE WILL KEEP THE REGION TOASTY THROUGH SUNDAY. HEAT
ADVISORY REMAINS POSTED THROUGH SUNDAY. MODELS HINT THAT TEMPS MAY
BE A COUPLE DEGREES LOWER ON MONDAY PROBABLY DUE TO WEAK INVERTED
TROUGH AT BASE OF UPPER RIDGE. I WOULD EXPECT THE HEAT ADVISORY
MAY NEED EXTENSION INTO MONDAY...BUT IT MAY NOT NECESSARILY HAVE
TO COVER THE WHOLE CWA. WILL LET LATER SHIFT HAVE ANOTHER SET OF
MODEL DATA TO DOUBLE CHECK THIS.
MEANTIME...HEAT AND HUMIDITY HAS FIRED OFF ISOLATED TSTMS AND THIS
SHOULD CONTINUE INTO EARLY EVENING. ADDITIONAL ROUND OF ISOLD T
SUNDAY AFTERNOON MAINLY E AND S. WHEN IT IS THIS HOT...TSTMS TEND
TO BE GUSTY.
HIGH PRESSURE WILL SHOVE THE INVERTED TROUGH INTO TX BY TUESDAY
AND WILL NOT SEE MUCH OF ANY CONVECTION AGAIN UNTIL WE PSBLY GET
VERY LATE WEEK WEAK NW FLOW ALOFT AS RIDGE RETROGRADES W A LITTLE.
/17/
&&
.AVIATION...
PERSISTENT VFR RULES. GFS HAS INITIALIZED BEST ON PBL MOISTURE...
AND 12Z KSHV RAOB AND LATEST FCST SOUNDINGS INDICATE A WIDESPREAD
HIGH-BASED CU FIELD DEVELOPING THIS AFTERNOON AND SUNDAY MORNING.
INSTABILITY PARAMETERS INDICATE A FEW CB/S NR KMLU LATE THIS
AFTERNOON/EVENING. OTHERWISE...NO AVIATION CONCERNS. /44/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 77 103 78 101 76 / 10 20 10 10 0
MLU 75 101 76 99 75 / 20 20 10 10 0
DEQ 73 104 74 102 74 / 10 10 10 10 0
TXK 77 104 78 102 77 / 10 10 10 10 0
ELD 75 103 75 102 75 / 20 10 10 10 0
TYR 77 103 77 100 77 / 10 0 10 10 0
GGG 76 102 76 100 76 / 10 10 10 10 0
LFK 75 102 74 99 74 / 10 20 10 10 10
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...HEAT ADVISORY UNTIL 8 PM CDT SUNDAY FOR THE FOLLOWING ZONES:
ARZ050-051-059>061-070>073.
LA...HEAT ADVISORY UNTIL 8 PM CDT SUNDAY FOR THE FOLLOWING ZONES:
LAZ001>006-010>014-017>022.
OK...HEAT ADVISORY UNTIL 8 PM CDT SUNDAY FOR THE FOLLOWING ZONES:
OKZ077.
TX...HEAT ADVISORY UNTIL 8 PM CDT SUNDAY FOR THE FOLLOWING ZONES:
TXZ096-097-108>112-124>126-136>138-149>153-165>167.
&&
17/44Hazardous weather outlook, Aug 2, 11:00 AM CST, 5 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CDT SAT AUG 2 2008
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-031100-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1200 PM CDT SAT AUG 2 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.
.DAY ONE...TODAY AND TONIGHT
EXPECT TO SEE TEMPERATURES CLIMB TO 100 TO 105 DEGREES THIS
AFTERNOON. THESE TEMPERATURES WHEN COMBINED WITH THE HUMIDITY WILL
PROVIDE HEAT INDEX VALUES FROM NEAR 105 TO 109 DEGREES. THIS WILL
STRESS ANYONE INVOLVED IN OUTDOOR ACTIVITIES...AND THOSE CONFINED TO
THE INSIDE WITHOUT THE COOLING FROM FANS OR AIR CONDITIONERS.
THE COMBINATION OF HEAT AND HUMIDITY MAY PRODUCE VERY ISOLATED LATE
AFTERNOON THUNDERSTORM ACTIVITY...EAST OF A TEXARKANA TO LUFKIN
LINE. IF ANY THUNDERSTORMS DEVELOP...THEY MAY PRODUCE STRONG GUSTY
WINDS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THE HEAT WILL STAY WITH THE REGION...AT LEAST THROUGH MONDAY INTO
TUESDAY WITH TRIPLE DIGIT AFTERNOON MAXIMUM TEMPERATURES ONCE AGAIN.
HEAT INDEX VALUES SUNDAY THROUGH TUESDAY WILL AGAIN APPROACH 105
TO 109 DEGREES ACROSS THE REGION.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTER...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT
ACTIVATION SHOULD NOT BE NEEDED THIS AFTERNOON OR TONIGHT.
17
In the hours before
Special weather statement, Aug 2, 3:43 PM CST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
443 PM CDT SAT AUG 2 2008
ARZ061-022245-
NEVADA-
443 PM CDT SAT AUG 2 2008
...SIGNIFICANT WEATHER ALERT...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ALERT...EFFECTIVE UNTIL 545 PM CDT...FOR THE FOLLOWING
COUNTY IN SOUTHWEST ARKANSAS...
NEVADA.
INCLUDING THE FOLLOWING LOCATIONS...
BLUFF CITY AND ROSSTON.
AT 440 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WHELEN SPRINGS...OR 9 MILES SOUTH OF
GURDON...MOVING SOUTH AT 8 MPH.
HAIL SMALLER THAN THREE QUARTERS OF AN INCH...AND WINDS AROUND 50
MPH ARE EXPECTED WITH THIS STORM.
STAY TUNED FOR FURTHER UPDATES FROM YOUR NATIONAL WEATHER SERVICE IN
SHREVEPORT.
LAT...LON 3382 9318 3382 9313 3378 9309 3372 9309
3371 9310 3353 9310 3352 9311 3360 9336
3384 9321 3384 9319
TIME...MOT...LOC 2143Z 021DEG 7KT 3379 9310
BUTTSSpecial weather statement, Aug 2, 4:18 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
518 PM CDT SAT AUG 2 2008
ARZ073-LAZ006-022315-
UNION-
518 PM CDT SAT AUG 2 2008
...SIGNIFICANT WEATHER ALERT...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ALERT...EFFECTIVE UNTIL 615 PM CDT...FOR THE FOLLOWING
COUNTIES AND PARISHES...
IN SOUTH CENTRAL ARKANSAS...
CENTRAL AND EASTERN UNION.
IN NORTH CENTRAL LOUISIANA...
UNION.
INCLUDING THE FOLLOWING LOCATIONS...
CALION...HUTTIG...STRONG...AND FARMERVILLE.
AT 514 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A COUPLE OF STRONG THUNDERSTORMS. ONE STRONG THUNDERSTORM WAS
LOCATED 11 MILES NORTHWEST OF WEST CROSSETT...WHILE THE OTHER WAS
LOCATED JUST SOUTHWEST OF STRONG. THE STORMS WERE MOVING SOUTH
AROUND 10 MPH.
HAIL SMALLER THAN THREE QUARTERS OF AN INCH...AND WINDS BETWEEN 50
AND 55 MPH ARE POSSIBLE WITH THESE STORMS.
STAY TUNED FOR FURTHER UPDATES FROM YOUR NATIONAL WEATHER SERVICE IN
SHREVEPORT.
LAT...LON 3268 9251 3337 9263 3336 9252 3333 9251
3333 9245 3328 9242 3330 9233 3327 9230
3327 9222 3321 9220 3322 9217 3317 9215
3316 9209 3310 9212 3302 9206 3296 9207
3294 9205 3286 9207 3275 9204
TIME...MOT...LOC 2218Z 000DEG 6KT 3325 9216
BUTTSThunderstorm Wind, Union
- When
- August 2, 4:45 PM CST
- Where
- Union County, 0.58 mi W of Truxno
- Measured
- 54 kt (62 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.950, -92.410
Trees were blown down eleven miles southwest of Strong, Louisiana.
Thunderstorm Wind, Union
- When
- August 2, 4:52 PM CST
- Where
- Union County, 1.5 mi SSW of Laran
- Measured
- 53 kt (61 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.950, -92.490
Trees were blown down seven miles east of Spearsville, Louisiana.
Hail, Lincoln
- When
- August 2, 5:30 PM CST
- Where
- Lincoln County, 3.27 mi NNW of Downsville
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 32.660, -92.450
Thunderstorm Wind, Lincoln
- When
- August 2, 5:39 PM CST
- Where
- Lincoln County, 0.58 mi W of Cedarton
- Measured
- 54 kt (62 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.630, -92.540
Trees and powerlines were blown down near the Cedarton community.
Hail, Lincoln
- When
- August 2, 5:42 PM CST
- Where
- Lincoln County, 1.5 mi NNE of Ruston
- Measured
- 0.88 in hail
- Reported by
- Amateur Radio
- Coordinates
- 32.540, -92.620
Hail was reported in the WallMart parking lot.
Hail, Lincoln
- When
- August 2, 5:48 PM CST
- Where
- Lincoln County, 0.9 mi SE of Chautauqua Spgs
- Measured
- 0.75 in hail
- Reported by
- Amateur Radio
- Coordinates
- 32.540, -92.640
Thunderstorm Wind, Lincoln
- When
- August 2, 5:48 PM CST
- Where
- Lincoln County, 0.9 mi SE of Chautauqua Spgs
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 32.540, -92.640
Eight inch diameter tree limbs were blown down.
Hail, Lincoln
- When
- August 2, 5:51 PM CST
- Where
- Lincoln County, 0.9 mi SE of Chautauqua Spgs
- Measured
- 0.88 in hail
- Reported by
- Amateur Radio
- Coordinates
- 32.540, -92.640
Thunderstorm Wind, Lincoln
- When
- August 2, 6:00 PM CST
- Where
- Lincoln County, 0.9 mi NW of Ruston
- Measured
- 53 kt (61 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 32.530, -92.640
Numerous tree limbs and power lines were blown down in town.
Thunderstorm Wind, Lincoln
- When
- August 2, 6:03 PM CST
- Where
- Lincoln County, 0.9 mi NW of Ruston
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 32.530, -92.640
A tree was blown down across U.S. Hwy. 167 at East Carolina Avenue in Ruston, Louisiana.
Hail, Lincoln
- When
- August 2, 6:06 PM CST
- Where
- Lincoln County, 0.9 mi SE of Chautauqua Spgs
- Measured
- 0.88 in hail
- Reported by
- Amateur Radio
- Coordinates
- 32.540, -92.640
Nickel sized hail fell along U.S. Hwy. 167 just north of Ruston, Louisiana.
Thunderstorm Wind, Lincoln
- When
- August 2, 6:18 PM CST
- Where
- Lincoln County, 0.58 mi W of Barnet Spgs
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Utility Company
- Coordinates
- 32.500, -92.680
Powerlines were blown down near the Barnet Springs Community.
Thunderstorm Wind, Jackson
- When
- August 2, 6:21 PM CST
- Where
- Jackson County, 0.69 mi N of Vernon
- Measured
- 54 kt (62 mph) estimated gust
- Reported by
- Utility Company
- Coordinates
- 32.390, -92.570
Powerlines were blown down across the northwest portions of the parish.
Thunderstorm Wind, Lincoln
- When
- August 2, 6:28 PM CST
- Where
- Lincoln County, 0.69 mi N of Ruston
- Measured
- 54 kt (62 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Amateur Radio
- Coordinates
- 32.530, -92.630
A tree was blown down on a home on East Mississippi Street in Ruston, Louisiana. There were no injuries reported.
Thunderstorm Wind, Claiborne
- When
- August 2, 6:47 PM CST
- Where
- Claiborne County, 1.16 mi E of Norton Corner
- Measured
- 53 kt (61 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.950, -93.200
Trees were blown down along Clarence Ivory Road.
Thunderstorm Wind, Claiborne
- When
- August 2, 6:48 PM CST
- Where
- Claiborne County, 1.16 mi E of Norton Corner
- Measured
- 53 kt (61 mph) estimated gust
- Reported by
- Utility Company
- Coordinates
- 32.950, -93.200
Powerlines were blown down in the Norton Corner Community.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Mississippi, August 2 to 3, 2008$15 million · 1 in hail · 98 events
- Damaging Winds and High Wind in Colorado, August 2, 20081 death · 6 injured · 58 kt wind · 4 events
- Rip Current in Indiana, August 2, 20081 death · 1 event
- Excessive Heat in Louisiana, August 2, 20081 death · 1 event
- Hail and Damaging Winds in Georgia, August 2, 20082 injured · $1.9 million · 1.75 in hail · 27 events
- Hail and Damaging Winds in Louisiana, August 2 to 3, 2008$1.7 million · 65 kt wind · 19 events
- Hail and Damaging Wind in North Dakota, August 2, 2008$935,000 · 1.75 in hail · 13 events
- Hail and Damaging Winds in South Carolina, August 2, 2008$510,000 · 1 in hail · 25 events
- Hail and Damaging Winds in Alabama, August 2, 2008$209,000 · 1.75 in hail · 36 events
- Flash Flooding and Heavy Rain in Vermont, August 2, 2008$385,000 · 4 events
- Flash Flooding and Hail in Mississippi, August 2 to 3, 2008$135,000 · 1.75 in hail · 22 events
- Flash Flooding and Hail in North Carolina, August 2, 2008$106,000 · 1.75 in hail · 25 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 131873, 131875, 131878, 131879, 131883, 131884, 131885, 131886, 131887, 131888, 131889, 131890, 131891, 131892, 131893, 131894.